Alert archive / Louisiana / Areal Flood Warnings in 2012

Areal Flood Warning 1, NWS Lake Charles, LA

January 10, 20124 parishes in Louisiana

NWS Lake Charles, LA issued this areal flood warning at Jan 10, 2012, 9:06 AM CST for 4 parishes in Louisiana. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 10, 2012, 9:06 AM CST (15:06 UTC)
Expired
Jan 10, 2012, 3:00 PM CST
In force
6 hr
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
None

Counties Acadia Parish, LA, Allen Parish, LA, Evangeline Parish, LA, Saint Landry Parish, LA

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 3.1 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2012-01-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 298 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2012-01-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
298 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
441 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this areal flood warning went out at Jan 10, 6:02 AM CST, 3 hours 4 minutes earlier.

Area forecast discussion, Jan 10, 6:02 AM CST, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
602 AM CST TUE JAN 10 2012

.AVIATION...
SHOWERS CONTINUE TO LINGER OVER NORTHERN PORTIONS OF THE CWA THIS
MORNING AND CONTINUE TO IMPACT AEX. THIS ACTIVITY IS PUSHING TO
THE NORTH AND EXPECT MOST OF THE RAINFALL TO BE OUT OF THE AREA BY
14Z.

PLENTY OF LOW LEVEL MOISTURE STILL IN PLACE ACROSS THE AREA THIS
MORNING AHEAD OF A COLD FRONT CURRENTLY ENTERING WESTERN
LOUISIANA. THIS HAS LED TO SOME FOG DEVELOPMENT AWAY FROM SHOWER
ACTIVITY WITH LCH SEEING THE LOWEST VISIBILITIES AT 1/2 MILE.
EXPECT VISIBILITIES TO FLUCTUATE THROUGH THE EARLY MORNING ACROSS
SOUTHWEST LOUISIANA AS PATCHY FOG DEVELOPS AND DISSIPATES JUST
AHEAD OF THE FRONT. VISIBILITIES SHOULD LARGELY IMPROVE BY 14Z BUT
CIGS ARE EXPECTED TO REMAIN IFR THROUGH THE MORNING.

BY THIS AFTERNOON THE FRONT PUSHES THROUGH THE AREA WITH MVFR CIGS
BEHIND IT. WINDS WILL SWITCH OUT OF THE WEST AND INCREASE
SIGNIFICANTLY BEHIND THE FRONT WITH GUSTS OF 20-25 MPH.

OVERCAST CONDITIONS WILL REMAIN IN PLACE THROUGH THE NIGHT TONIGHT
BUT CIGS SHOULD BE LARGELY MVFR.

&&

66

.PREV DISCUSSION... /ISSUED 515 AM CST TUE JAN 10 2012/

DISCUSSION...
UPPER LEVEL LOW OVER NORTH TEXAS THIS AM WILL CONTINUE TO DRIFT
OFF TO THE EAST AS A COLD FRONT HAS MOVED INTO EXTREME SOUTHEAST
TEXAS THIS MORNING. THIS FRONT IS EXPECTED TO MOVE VERY VERY
SLOWLY TODAY AND SOUTHEAST TEXAS HAS SEEN IT'S HIGH FOR TODAY.
TEMPS WILL FALL INTO THE UPPER 50S TO NEAR 60. OVER SOUTHWEST
LOUISIANA IT'S THE SAME STORY ALTHOUGH THE FRONT IS LOCATED ALONG
THE SABINE RIVER. BY THE TIME THE SUN GETS UP THE FRONT IS
EXPECTED TO BE THRU LAKE CHARLES. LAFAYETTE WILL SEE THE FRONTAL
PASSAGE TOWARDS THE NOON HOUR. AS FOR RAINS...SHOWERS FALLING
ACROSS SOUTHEAST TEXAS FROM KIRBYVILLE NORTHWARD INTO THE LAKES
REGION WILL BE COMING TO AND END THIS MORNING AS THESE STORMS ARE
LIFTING NORTHWARD. OVER SOUTHERN LOUISIANA SHOWERS AND ISOLATED
THUNDERSTORMS WERE NOTED FROM BEAUREGARD AND VERMILION PARISHES
EAST INTO AVOYELLES AND SOUTH INTO THE LOUISIANA COASTAL WATERS.
MOST OF THIS ACTIVITY WILL BE MOVING INTO EASTERN LOUISIANA AND
MISSISSIPPI BEFORE SUNRISE. WITH THE RAINS ENDING AREAS OF LIGHT
FOG HAVE ALREADY BEGUN TO REDEVELOP BUT THIS WILL END ONCE ENOUGH
SUNSHINE TAKES HOLD.

RADAR ESTIMATES OF RAINFALL THRU THIS MORNING HAS SEVERAL LARGE
SWATHS OF 3 TO 6 INCHES ACROSS TYLER...JASPER AND NEWTON COUNTIES
IN SOUTHEAST TEXAS WITH HEAVIER TOTALS NORTH OF THE LAKES REGION.
IN SOUTHERN LOUISIANA FOUR TO FIVE INCHES HAS FALLEN FROM CAMERON
PARISH NORTHEAST INTO LAFAYETTE AND ST LANDRY PARISHES. A RIVER
FLOOD WARNING HAS BEEN ISSUED FOR VERMILION RIVER AT SURREY STREET
BRIDGE IN LAFAYETTE WHERE THE RIVER REACH 11 FEET. THIS IS THE
FIRST RIVER FLOOD WARNING THAT HAS BEEN ISSUED IN OVER FOUR
MONTHS.

AS FOR TODAY DRIZZLE AND LIGHT RAIN WILL CONTINUE UNTIL THE UPPER
LEVEL LOW TROF AXIS IS TO OUR EAST. SO MAYBE ANOTHER 6 TO 8 HOURS
OF THIS ACTIVITY BEFORE IT HAS COMPLETELY FINISHED. TEMPERATURES
ARE NOT EXPECTED TO WARM TODAY. BY THIS EVENING THE SURFACE LOW
WILL BE MOVING INTO SE ARKANSAS AS THE UPPER LEVEL LOW TRACKS
ACROSS NORTHERN LOUISIANA. THE NEXT SEVERAL DAYS WILL SEE TEMPS
RETURN TO SEASONAL LEVELS.

WE ARE IN A VERY PROGRESSIVE PATTERN IN THE ATMOSPHERE WILL A
STRONG CANADIAN COLD FRONT DIVING OUT OF CANADA AND RUNNING DOWN
THE EASTERN SLOPES OF THE ROCKIES ON WEDNESDAY WITH A FRONTAL
PASSAGE EXPECTED BY THURSDAY MORNING AROUND SUNRISE.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  63  44  66  46  57 /  20  10   0  10  10
KBPT  60  44  66  45  57 /  20  10   0  10  10
KAEX  64  45  64  39  53 /  40  10   0  10  10
KLFT  66  45  66  45  58 /  80  10   0  10  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...SMALL CRAFT ADVISORY FROM 6 PM THIS EVENING TO MIDNIGHT CST
     TONIGHT FOR THE FOLLOWING ZONES: COASTAL WATERS FROM
     INTRACOASTAL CITY TO CAMERON LA OUT 20 NM...COASTAL WATERS
     FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA OUT 20
     NM...WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL
     CITY LA FROM 20 TO 60 NM.

     SMALL CRAFT EXERCISE CAUTION FROM NOON CST TODAY THROUGH THIS
     AFTERNOON FOR THE FOLLOWING ZONES: COASTAL WATERS FROM
     INTRACOASTAL CITY TO CAMERON LA OUT 20 NM...COASTAL WATERS
     FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA OUT 20
     NM...WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL
     CITY LA FROM 20 TO 60 NM.

     SMALL CRAFT ADVISORY FROM NOON TODAY TO MIDNIGHT CST TONIGHT FOR
     THE FOLLOWING ZONES: COASTAL WATERS FROM CAMERON LA TO HIGH
     ISLAND TX OUT 20 NM...WATERS FROM INTRACOASTAL CITY TO
     CAMERON LA FROM 20 TO 60 NM...WATERS FROM CAMERON LA TO
     HIGH ISLAND TX FROM 20 TO 60 NM.

     SMALL CRAFT EXERCISE CAUTION UNTIL NOON CST TODAY FOR THE
     FOLLOWING ZONES: COASTAL WATERS FROM CAMERON LA TO HIGH
     ISLAND TX OUT 20 NM...WATERS FROM INTRACOASTAL CITY TO
     CAMERON LA FROM 20 TO 60 NM...WATERS FROM CAMERON LA TO
     HIGH ISLAND TX FROM 20 TO 60 NM.

&&
Hazardous weather outlook, Jan 10, 4:46 AM CST, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
446 AM CST TUE JAN 10 2012

GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-052>055-
073-074-TXZ180-201-215-216-259>262-111100-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-
ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-
UPPER ST. MARTIN-VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-
WEST CAMERON-EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-
NORTHERN JASPER-NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
446 AM CST TUE JAN 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
RAINS ENDING AS COOLER AIR SPILLS IN FROM THE WEST TODAY. HEAVY
RAINS HAS CAUSED MANY DITCHES AND LOW LYING AREAS TO REMAIN FULL
THIS MORNING. WATER LEVELS WILL FALL SLOWLY THROUGH THE DAY TODAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A STRONG DRY CANADIAN COLD FRONT WILL MOVE DOWN INTO THE REGION ON
THURSDAY WITH A HARD FREEZE EXPECTED ON FRIDAY MORNING ACROSS
CENTRAL LOUISIANA AND THE LAKES REGION OF SOUTHEAST TEXAS. NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 9, 7:57 PM CSTAreal Flood AdvisoryLCHCalcasieu108 min
Jan 9, 10:51 PM CSTAreal Flood AdvisoryLCHAcadia, Lafayette, Saint Landry, Saint Martin114 min
Jan 10, 12:13 AM CSTRiver Flood WarningLCHLafayette, Vermilion20 hr
Jan 10, 4:49 AM CSTSmall Craft AdvisoryLCH29 hr
Jan 10, 8:09 AM CSTRiver Flood WarningLCHCalcasieu24 hr
Jan 10, 8:23 AM CSTAreal Flood AdvisoryLCHEvangeline, Saint Landry6 hr
Jan 10, 9:26 AM CSTRiver Flood WarningLCHAcadia, Jefferson Davis5 days
Jan 10, 3:05 PM CSTAreal Flood WarningLCHAcadia, Evangeline, Saint Landry5 hr

Nearby

Areal Flood Warnings in Louisiana, 2012Every areal flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.